Paul Edwards, MB; Jennifer Turner, MB; Julian Gold, MB; David A. Cooper, MD
Esophageal injury induced by oral medication is well documented by over 300 case reports (1-3). In two major studies (1, 2), age, posture, volume of fluid chaser, and dissolution pH of the medication were identified as the major factors influencing esophageal injury. Zidovudine, an antiviral agent capable of inhibiting in-vitro replication of the human immunodeficiency virus (HIV), is the only treatment of proven efficacy for persons with the acquired immunodeficiency syndrome (AIDS) and AIDS-related complex. Because of zidovudine's pharmacokinetic profile, it is recommended that it be taken every 4 hours around the clock to obtain maximum virustatic effect.
Learn more about subscription options.
Register Now for a free account.
Edwards P, Turner J, Gold J, Cooper DA. Esophageal Ulceration Induced by Zidovudine. Ann Intern Med. 1990;112:65–66. doi: 10.7326/0003-4819-112-1-65
Download citation file:
Published: Ann Intern Med. 1990;112(1):65-66.
Esophageal Disorders, Gastroenterology/Hepatology.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only